How To Safely Stop Gabapentin
In our latest question and answer, the pharmacist discusses how to safely stop taking gabapentin.
I’m on a pretty high dose of gabapentin and I’m trying go taper off of it. But I’ve been reading a lot of people’s experiences and they say it destroyed their life. I’ve only been on it for 4 months at 3000 mg. I take it for my migraines.
There is not a set in stone recommendation for tapering off of gabapentin and usually, physicians have their own recommendation for their patients.
In your case since you have been on such a high dose, a slow taper is recommended.
- Typically you can reduce your dose by 25% each week to avoid withdrawal symptoms.
- Whenever taping a medication, if you have any withdrawal symptoms, it is recommended to return to the previous dose for a week and then resume the taper.
Everyone's experience tapering gabapentin is different and it is important to be aware of potneital withdrawal symptoms such as:
- Rebound migraines
- Sleep disturbances
Don’t be afraid to return to a week’s previous dose if you think you are starting to develop withdrawal symptoms. You may want to try adding a magnesium supplement to your medication regimen as well as this might help to lessen the severity of symptoms if they do develop.
Please be sure to also let your physician know that you are stopping the medication so they are able to keep a complete and accurate medication list on your chart.
Gabapentin is an anti-seizure medication that works on the GABA receptor in the brain. It has been used for a wide range of different neurological issues in patients, like nerve pain and migraines.
This medication has to be slowly increased to a target dose to ensure patients do not have unpleasant side effects. It also has to be tapered when a patient is recommended to come off the medication as discussed above.
Is there a safe amount of grapefruit to consume if...Jun 17, 2019
Is taking 5mg of oxycodone every 2 hours any worse...Jun 13, 2019